Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 34, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 6, 2018, 8:24 PM EDT for Bath County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2018, 8:24 PM EDT (00:24 UTC)
- Expired
- Sep 6, 2018, 10:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Bath County, KY
The radar
The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 8:30 PM EDT | FLASH FLOOD | Olympia, KY | WATER WAS OBSERVED FLOWING ACROSS ELK LICK ROAD AND EAST HIGHWAY 36 IN OLYMPIA. THE ROADS HAD TO BE CLOSED AS A RESULT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214
WGUS53 KJKL 070024
FFWJKL
KYC011-070230-
/O.NEW.KJKL.FF.W.0034.180907T0024Z-180907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
824 PM EDT THU SEP 6 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Southeastern Bath County in east central Kentucky...
* Until 1030 PM EDT.
* At 824 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Doppler radar indicates that 2
to 2.5 inches of rain have fallen. Flash flooding is expected to
begin shortly or may already be occurring.
* Some locations that will experience flooding include...
Marshall, Salt Lick, Olympia Springs, Polksville, Olympia and
Bourbon Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3813 8362 3808 8358 3805 8370 3812 8375
3817 8363
$$
AR2 follow-up statements
081
WGUS73 KJKL 070144
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
944 PM EDT THU SEP 6 2018
KYC011-070230-
/O.CON.KJKL.FF.W.0034.000000T0000Z-180907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-
944 PM EDT THU SEP 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHEASTERN BATH COUNTY...
Although heavy rain has ended across the area, continued runoff from
the rain will continue to be a problem across the warned area.
Doppler radar has indicated that 2 to 2.5 inches of rain have
fallen. Bath county dispatch reported that East Highway 36 and Elk
Lick Road in Olympia had to be closed due to flooding. Flash
flooding will continue to be a threat across the warned area.
Some locations that will experience flooding include...
Marshall, Salt Lick, Olympia Springs, Polksville, Olympia and Bourbon
Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3813 8362 3808 8358 3805 8370 3812 8375
3817 8363
$$
AR437
WGUS73 KJKL 070231
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1031 PM EDT THU SEP 6 2018
KYC011-070241-
/O.EXP.KJKL.FF.W.0034.000000T0000Z-180907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-
1031 PM EDT THU SEP 6 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BATH COUNTY HAS
EXPIRED...
The heavy rain has ended, so flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3813 8362 3808 8358 3805 8370 3812 8375
3817 8363
$$
ARWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 4:25 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 6, 4:25 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 425 PM EDT Thu Sep 6 2018 .SHORT TERM...(This evening through Friday night) Issued at 300 PM EDT THU SEP 6 2018 The remnants of the tropical system reside over Arkansas this afternoon. Per water vapor imagery. An area of deformation extends along the spine of the Appalachians. This has led to very little shear and very slow shower and storm movement today. The lack of shear has really limited stronger activity today and thus, we haven't had a big issue with heavy rain today. Will maintain a small chance of shower and a few storms into the evening, but once we lose instability, we should see everything die down much like the past several evenings. This will lead to some more river valley fog tonight. Could see locally dense fog down in the southwest areas where the rain has fallen today. By tomorrow, a cold front will stall just north of the Ohio river. This should focus the best shower and storm chances to our north. However, enough moisture and instability remains that we should see another round of isolated shower and storm activity. This activity should die off once more as we lose instability tomorrow evening with another night of valley fog for Friday night. As it stands right now, showers and storms should erode enough in time for Friday night festivities. .LONG TERM...(Saturday through Thursday) Issued at 425 PM EDT THU SEP 6 2018 No significant changes to the extended. Models continue to exhibit good agreement in solutions with respect to the overall pattern and sequence of events. Remnants of Gordan and the potential for heavy rain continue to be the focus of the forecast. In general models have trended slightly slower with solutions and sequence of events through the extended. Gordon will phase with an approaching shortwave trough moving eastward from the Plains Friday night through Saturday. Gordon should complete the process of transitioning into a subtropical system by Saturday night and then make a more aggressive move northeast through the Midwest and Great Lakes Region by the start of the new week. Additional shortwave energy moving in from the west will tend to reinforce some of the troughiness across the Ohio and Tenn Valley and may slow progress of a surface frontal boundary through eastern Kentucky until early to mid-week, or the Tue-Wed time frame. The ECMWF, Canadian, GFS, and Parallel GFS (FV3) are showing signs of narrowing on solutions with respect to Florence, which now bring the system towards the Mid-Atlantic region by Thursday. Three of the four solutions bring Florence at least briefly on shore somewhere between North Carolina and Long Island by the end of the period or just beyond the extended window. Only the FV3 keeps Florence off shore (just). Sensible weather features an unsettled weather pattern with the potential of heavy rain across at least a portion of our forecast area. Areas most likely at threat will be roughly along and north of a line from Mount Vernon to Sandy Hook, where between 2 and 3.5 inches of rainfall will be possible. PWATs will climb to between 1.7 and 2 inches with a surface frontal zone across the region providing a focus for convection. This could set the stage for repeated rounds of showers and thunderstorms for our more northwestern zones. With respect to timing, Saturday night through Monday appears to be the main window of concern, where the bulk of rainfall could take place. Some uncertainty still exists in the exact track, timing, and evolution of this system through the region. In addition, with the main event still 5th period or further out, decided to reissue and fine tune the ESF for now. However, would not be surprised if a watch were issued within the next forecast cycle or two. Again, at this time areas most likely to be affected are our northeastern zones. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 145 PM EDT THU SEP 6 2018 Expect some widely isolated showers and storms this afternoon, with it all dying off by sunset. Fog development is expected again later tonight. This will be hindered by any cloud cover across the area. Winds are expected to remain light and variable across the area outside of thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KAS LONG TERM...RAY AVIATION...KAS
Hazardous weather outlook, Sep 6, 2:53 PM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 253 PM EDT Thu Sep 6 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 253 PM EDT Thu Sep 6 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A stray thunderstorm may be possible through early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times Friday through Wednesday, especially during the afternoon and evening hours. Some storms on Friday through the weekend could bring locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/RAY
In the hours before
Special weather statement, Sep 6, 6:02 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
602 PM EDT THU SEP 6 2018
KYZ087-062215-
Bell-
602 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BELL COUNTY...
At 602 PM EDT, a strong thunderstorm was located over Middlesboro.
The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Middlesboro, Noetown, Binghamtown and Cumberland Gap.
LAT...LON 3666 8381 3666 8367 3661 8366 3658 8369
3658 8381
TIME...MOT...LOC 2202Z 060DEG 0KT 3660 8374
HALSpecial weather statement, Sep 6, 6:19 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
619 PM EDT THU SEP 6 2018
KYZ085-062245-
Whitley-
619 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WHITLEY COUNTY...
At 618 PM EDT, a strong thunderstorm was located over Mountain Ash,
or near Williamsburg, moving northwest at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bon, Ayers, Emlyn, Packard, Zion Hill, Red Ash, Lot, Pleasant View,
Saxton, Polly Camp, Mountain Ash, Jellico and Indian Mountain State
Park.
LAT...LON 3659 8422 3661 8424 3673 8421 3667 8404
3659 8407
TIME...MOT...LOC 2218Z 113DEG 7KT 3664 8414
HALSpecial weather statement, Sep 6, 6:27 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
627 PM EDT THU SEP 6 2018
KYZ044-051-062245-
Fleming-Bath-
627 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BATH AND SOUTH
CENTRAL FLEMING COUNTIES...
At 627 PM EDT, a strong thunderstorm was located over Sherburne, or 8
miles southwest of Flemingsburg. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pecks Ridge, Wyoming, Hillsboro, Sherburne, Pebble, Oakley and
Odessa.
LAT...LON 3837 8381 3829 8365 3819 8369 3828 8387
3832 8384 3832 8385 3834 8384 3834 8386
3836 8386
TIME...MOT...LOC 2227Z 354DEG 4KT 3832 8382
HALSpecial weather statement, Sep 6, 6:58 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
658 PM EDT THU SEP 6 2018
KYZ050-058-059-062315-
Montgomery-Estill-Powell-
658 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND NORTHEASTERN ESTILL COUNTIES...
At 656 PM EDT, a cluster of strong thunderstorms was located over
the region. The storms were nearly stationary.
Winds in excess of 40 mph and half inch diameter hail are possible
with these storms.
Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Pilot, Levee, Bowen,
Kimbrell, Slade, Bean, Waltersville, Virden, Vaughns Mill, Hardwick,
Rosslyn, Knowlton, Haystack, Rogers Chapel, Westbend and Fitchburg.
LAT...LON 3782 8363 3772 8371 3771 8376 3774 8399
3784 8402 3784 8400 3787 8403 3787 8402
3790 8399 3792 8399 3793 8397 3797 8399
3800 8391
TIME...MOT...LOC 2256Z 246DEG 0KT 3783 8384
HALSpecial weather statement, Sep 6, 7:11 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
711 PM EDT THU SEP 6 2018
KYZ060-062345-
Menifee-
711 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT MENIFEE COUNTY...
At 710 PM EDT, a strong thunderstorm was located over Tabor, or near
Frenchburg. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Frenchburg, Wellington, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Means, Stoll, Cornwell, Rothwell,
Cedar Groves, Denniston, Dan, Fagan, Tabor, Ratlitt, Sudith,
Scranton, Artville, Mariba, Pomeroyton, Big Woods and Korea.
LAT...LON 3801 8344 3794 8344 3783 8353 3782 8359
3783 8362 3782 8363 3783 8364 3792 8377
3799 8377 3801 8374 3800 8372 3803 8366
3802 8363 3801 8361 3801 8358 3803 8357
TIME...MOT...LOC 2310Z 006DEG 0KT 3793 8367
HALSpecial weather statement, Sep 6, 7:24 PM EDT, 1 hour before
Special Weather Statement
National Weather Service JACKSON KY
724 PM EDT THU SEP 6 2018
KYZ084-085-062345-
Whitley-McCreary-
724 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCCREARY AND WEST
CENTRAL WHITLEY COUNTIES...
At 723 PM EDT, a strong thunderstorm was located near Beulah Heights,
or near Whitley City, moving northwest at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations which may be impacted include...
Beulah Heights, Bounty, Honeybee, Cumberland Falls S.P. and Duckrun.
LAT...LON 3673 8426 3667 8435 3671 8440 3677 8452
3688 8435 3679 8430
TIME...MOT...LOC 2323Z 143DEG 16KT 3677 8437
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 8:11 PM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 2 hr |
| Sep 6, 8:22 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 23 min |
| Sep 6, 9:03 PM EDT | Areal Flood Advisory | JKL | Morgan | 103 min |
| Sep 6, 9:21 PM EDT | Areal Flood Advisory | JKL | Magoffin | 119 min |
| Sep 6, 10:30 PM EDT | Areal Flood Warning | JKL | Bath | 3 hr |
| Sep 7, 12:17 AM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 3 hr |
| Sep 7, 12:33 AM EDT | Areal Flood Advisory | JKL | Martin, Pike | 3 hr |
| Sep 7, 12:43 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Sep 7, 5:02 PM EDT | Special Weather Statement | JKL | Floyd | 28 min |
| Sep 7, 6:19 PM EDT | Special Weather Statement | JKL | Pike | 11 min |
| Sep 7, 7:56 PM EDT | Areal Flood Advisory | JKL | Morgan | 64 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.